Digitalis.....tell me how you give it.....

  1. Ok Friends....need a bit of colaboration here.....how do you understand the giving of digitalis.....?

    I have seen so many different "ways" if giving it/understanding it....that I just wonder what others think/do......

    I am perserving my opinion......Thanks!!!!
    •  
  2. 8 Comments

  3. by   zambezi
    I check allergies, check order, check pulse apically/tele, make sure they are not in the hospital for dig toxicity, and give it PO or IV....however it is ordered.
    Dig pretty much helps the hearts contractility and slows conduction down though the AV node...

    What kind of information are you looking for?
  4. by   llgRN
    I do those things too for sure.....wondering about the timing...dose...getting docs to order dig levels.....do you have p&p for holding.....do you call doc if you hold....how long do you hold it?...for a day?.....until next dose due?...do you check pulse later in the day and give it then if apical pulse is >60......
  5. by   zambezi
    Quote from llg2700
    I do those things too for sure.....wondering about the timing...dose...getting docs to order dig levels.....do you have p&p for holding.....do you call doc if you hold....how long do you hold it?...for a day?.....until next dose due?...do you check pulse later in the day and give it then if apical pulse is >60......

    I work in CCU and it is on our standing orders to start dig (125 mcg Q4 hours x4 then daily PO) for post open heart surgery for frequent pacs/bursts afib....we can also use cardizem depending on rate, etc. We only start it if patient has not been digitilized previously....

    As for the "chronic" use...We don't have any standing orders for holding, we don't call the docs for holding it (unless there is a major issue), if I the patient's heart rate is in the 60s and they take it every day and their heart rate is always in the 60s or high 50s and it wasn't part of the reason for their stay, I would give it, but I would have to look at the whole situation and what else was going on...If I did hold it and the heart rate spiked up in the afternoon, I would probably give it late and document--
    If I did hold the med, I would document that and they reassess the next day and discuss it with the doc when he came by...again it depends on the patient, what they are in the hospital for, if the dig is part of the problem or part of their daily regimen and not part of their problem...it seems that most of our patients that are on it take in every morning...if they are on dig prior to admit they have a level done on admit...and usually every couple of days after that, or more often if necessary (they are out of our unit by that time so I am not 100% sure what the protocols are for that). Each situation is a case by case basis, as I am sure that you know.
    Last edit by zambezi on Jun 15, '04
  6. by   llgRN
    Ok good....now i will let you know about the situation.....I work geripsych and skilled....so most of our pt's are on a morning regime along with a whole load of other meds.....our orders are usually to hold if apical pulse is <60.......also...we take VS Q 12H shift.....ok....so this 86 year old gentleman is almost all over the place with his pulse, but mainly around 52-58, and never over 76.....when we take his pulse....so some of the nurses are holding the med....some are holding and taking pulse later at various times and if it gets above a certain point then giving it and some are giving it because it seems to be his general pattern and is getting is that way in the nursing home.........

    my general bent on this is that it is a chronic thing for him (them)...we are not really treating them for acute cardiac arrythmias......(of course we do our assessments and report things not wnl).....so it is my thinking that one should not keep checking the pt's pulse and then give it when it gets over a point....and just follow the orders of checking the apical pulse (check lastest dig level of course and all) and hold if pulse is <60.....
  7. by   zambezi
    I agree that that situation is different, especially since he is not on tele,etc...I would probably give it, but I would ask for a reevaluation and clarification by the doctor...you can make anyone's pulse get above 60...if it is a chronic problem, I would get it clarified, that way the nurses would not feel like they are endangering their license every time they give the med for a borderline apical rate and the patient would get a more continuous and regular dose of his medicine instead of this spotty, lets get the pulse >60 type of dosing...

    I am interested in hearing other peoples opinions, especially since I have never worked in this type of skilled facility!
  8. by   rnmi2004
    I was taught to do everything that zambezi noted. I only have experience giving dig as a student, but every order I've seen (both LTC and acute care) included instructions to hold if AP <60 and call the doctor.

    I have always wondered what the rationale was for checking the apical pulse. Why wouldn't the radial pulse suffice? I realize that some patients may experience a pulse deficit--is someone on Dig more likely to have this?
  9. by   llgRN
    Ok...well the rationale about taking apical is because you are actually listening to the heart...can tell if there are any "funky" things going on....and it is actually the heart you are listening to.....not just feeling for a pulse "ei: blood flowing at a "far away" place".....anyway lots of people on dig have heart arrythmias that will not be "picked up" by just feeling for a pulse....its nice if they are on tele because one can "not see the p-waves" or see the PAC's or PVC's...A-Fib.......but on the units where I have worked....most situations are of the chronic type...not acute...so no tele........AND so apical is the best thing then...and gotta listen for at least a minute...can "miss" stuff if you don't...
  10. by   Bruno Matos
    We use to confirm all the preparation of the drug (total amount, dilutions, etc...) with 2 persons. And always be careful with the hipokalaemia, correct it before administration!! Side efects have much more probability to occur in presence of that.

close